Massachusetts, 2019

Heat and Damaging Wind in Massachusetts, July 19 to 21, 2019

July 19 to 21, 2019 · NWS ALY · 3 events in 3 counties and zones

A heat wave gripped western Massachusetts from July 19th through the 21st. Temperatures soared to the low 90s with dewpoints in the low to mid-70s.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A heat wave gripped western Massachusetts from July 19th through the 21st. Temperatures soared to the low 90s with dewpoints in the low to mid-70s. This resulted in heat index values in the 95 to 105 range in the warmest valleys. Saturday, July 20th was the hottest day for most areas. Due to the excessive heat, cooling centers were opened and pool hours were extended.

The hot and humid airmass provided fuel for thunderstorms that formed along the Lake Ontario shoreline during the late afternoon of the 20th. One storm advanced into Berkshire County in the evening, resulting in a report of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 19, 9:21 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 19, 9:21 AM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1021 AM EDT Fri Jul 19 2019

.SYNOPSIS...
A warm front will lift north of our region today. This will
lead to dangerous heat and oppressive humidity this weekend,
along with scattered showers and thunderstorms. A cold front
will drop through the region on Sunday night into Monday, with a
return to seasonable temperatures and lower humidity to start
the new work week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
...Heat Advisory in effect from Noon today to Noon Saturday
with an Excessive Heat Warning in effect from Noon to 8 PM
Saturday for the Mohawk and Hudson River Valleys, southern
Taconics, Litchfield County in NW CT and eastern Windham County
in VT...

As of 1000 AM EDT...Stratus deck lowered a bit more this morning
across portions of the region with the greatest impact into the
Capital Region, Dacks and Litchfield County. This seems to be
within and just ahead of a weak H850 thermal trough axis and
higher upstream low level theta-e air that are both forecast to
slide northeastward by early this afternoon. Upstream dewpoints
are into the low and mid 70s (even higher across the state of OH
and southern-lower MI) which combined with surface temperatures
climbing at or above 90F for valley locations and 80s elsewhere
that Heat Index values will easily approach or exceed 100F this
afternoon. Based on 12Z soundings, we did lower afternoon
temperatures a degree or two but did raise dewpoints a degree
per observational trends. Latest 12Z hires NAM is arriving as we
are concerned with convective potential this afternoon. Cluster
of storms now onto southern Lake Huron would place this
activity, per linear extrapolation, across or south of I90 by
00Z; However, guidance suggests lake breeze development may
initiate a little sooner with a sct-bkn line of deep convection
across southern portions of the CWA. So with this update, did
expand the PoPs/Wx a bit further eastward from I90 corridor and
points southward this afternoon. SBCAPES may exceed 3-4k J/Kg
and DCAPES over 1k J/Kg. Based on upstream lightning trends, did
add in frequent lighting to the forecast along with the heavy
rainfall and gusty winds potential.

Prev Disc... Cloud layer slowly eroding now as winds just above
the surface shift more to the southwest, seen in radar VWP and
in NY Mesonet profilers. By midday, most areas should see lots
of sun and surface winds turn to southwest which is some
downslope in some areas.

The convective complex currently in the western Great Lakes is
somewhat resolved in sources of guidance and a piece of the
convective footprint could track toward the Schoharie Valley and
eastern Catskills by late this afternoon with new thunderstorm
development. Not much progress across Lake Michigan yet but will
need watching. Including isolated thunderstorms late this
afternoon in and around the Schoharie Valley and eastern
Catskills.

The sun and the west to southwest low level flow should help
temperatures get solidly into the 90s with some 80s in higher
terrain. Heat index values could get up to around 100 in the
Hudson and Mohawk Valleys to NW CT. Heat index values could also
get to near 100 near the VT/NH border in the CT River Valley,
where eastern Windham County was added to the Heat Advisory
today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Heat Advisory in effect from Noon Friday to Noon Saturday
with an Excessive Heat Warning in effect from Noon to 8 PM
Saturday for the Mohawk and Hudson River Valleys, southern
Taconics, and Litchfield County in NW CT...

Heat Advisory has been issued for the remainder of the area from
Noon to 8 PM Saturday...

The coverage of thunderstorms that develop in central NY and
near the eastern Catskills is in question and even the CAMs show
considerable differences in opinion on coverage and timing.
Including isolated to scattered thunderstorms from the Schoharie
valley to Eastern Catskills and mid Hudson Valley where the
guidance and CAMs show the best consensus. Included heavy rain
and gusty winds wording as there is a marginal risk for severe
thunderstorms.

Instability will be quite considerable this afternoon and
evening and a small low level jet core near the leading edge of
the deeper moisture could support a more organized convective
complex than guidance suggests but it is too early to tell until
daytime data and trends can be analyzed. If there is a larger
and more organized thunderstorm complex, then more of a threat
for damaging winds and potential power outages, power outages
that prevent the use of air conditioning. This is just something
to keep and eye on. Lows tonight in the 70s.

Saturday, the core of the heat will be over our region and lots
of sun with continued west to southwest flow will help
temperatures reach the mid to upper 90s. Dew points will reach
the mid 70s and heat indices perhaps getting around 110 in some
areas. There are hints in sources of guidance for another little
low level jet core to track near the NY/Canadian border through
northern New England later Saturday afternoon and night with
another chance for scattered thunderstorms, mainly in northern
areas. However, with the extreme instability in our entire
region, some lake breeze or local terrain convergence could
trigger isolated to scattered thunderstorms in other areas. Will
have to watch for some sort of organized complex again but lots
of uncertainty due again, to nebulous weak low level
convergence. Whatever storms do form end Saturday night. Lows
Saturday night in the mid to upper 70s with around 70 to lower
70s in higher terrain.

By Sunday, sources of guidance/ensembles show increasing
differences in the timing of upper energy beginning its building
south out of Canada and the associated cold front. Boundary
layer flow is expected to be more west to west northwest,
suggesting considerable sun and another hot day with highs well
into the 90s again. There could be a prefrontal trough Sunday
afternoon with better low level convergence to support scattered
thunderstorms over much of the region. Then the first phase of
the cold front will drop just south of our region Sunday
evening. More heat headlines will likely be needed Sunday,
especially in parts of the Hudson Valley and NW CT.
Thunderstorms could be strong again with the extreme instability
ahead of the upper energy and cold front.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The period starts out on Sunday night with a cold front positioned
just south of our region, with a potential secondary front just
upstream of the area. Most sources of guidance indicating this
secondary boundary slowing down as it pushes southeast on Monday,
with a wave of low pressure forecast to develop along the front. Due
to this slowing trend, have extended mention of chance pops through
the daylight hours Monday for the entire area, and into Monday night
from around Albany south and east. There is low confidence in the
forecast for this time frame, as we are not seeing any real
consistency in the model guidance yet. There is good agreement that
temperatures will cool down by Monday, especially with
clouds/showers around. Highs only expected to reach the upper 70s to
lower 80s in valley locations. Will mention chance thunder from
around I-90 southward, but it is uncertain how much if any sunshine
will occur which would limit instability.

By Tuesday, the frontal system should be south and east of our
region with mainly dry conditions expected. There could still be a
stray shower south and east of Albany, but coverage looks sparse.
Humidity levels will be noticeably lower as dewpoints are forecast
to drop into the 50s. Temperatures should also be slightly below
normal, as a broad trough settles in across the Great Lakes and
Northeast.

Isolated to widely scattered showers will be possible Wednesday into
Thursday for parts of the area, as the upper level trough axis
approaches from the west. However, moisture/instability will be
lacking so much of the region will remain dry with seasonable
temperatures and dewpoints mainly in the 50s to lower 60s.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Widespread low stratus clouds in place across the region early
this morning with IFR/MVFR cigs. The lower stratus clouds will
gradually dissipate during the morning, with improvement to VFR
expected before Noon. There is the potential for scattered
thunderstorms during the late afternoon to early evening time
frame at the terminals. There is low confidence in placement and
exact timing, but enough to mention PROB30 for TSRA at all
sites. Brief IFR/MVFR conditions could occur within any TSRA.

Tonight, VFR conditions likely at the onset although there could
be some low level stratus clouds developing once again.
Confidence is low at this time, so will only mention SCT cloud
cover.

Winds will initially be light and variable, becoming southwest
around 10 kt, with occasional gusts near 20 kt this afternoon.
Locally stronger wind gusts will be possible in and near any
TSRA.

Outlook...

Saturday Night: Low Operational Impact. Isolated SHRA...TSRA.
Sunday: Moderate Operational Impact. Scattered SHRA...TSRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday Night: Moderate Operational Impact. Chance of SHRA.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A warm front will lift north of our region today. This will
lead to dangerous heat and oppressive humidity this weekend,
along with scattered showers and thunderstorms. A cold front
will drop through the region on Sunday night into Monday, with a
return to seasonable temperatures and lower humidity to start
the new work week.

RH values this afternoon and Saturday afternoon will be 50
percent or more while nighttime RH values will be 80 to 100
percent.

Winds will be south to southwest today at 5 to 15 mph, near calm
tonight and southwest at 5 to 15 mph again Saturday.

Winds will be stronger, and variable in direction in and near
any thunderstorms.

&&

.HYDROLOGY...
Isolated to scattered, mainly afternoon/evening showers and
thunderstorms will be possible through the upcoming weekend,
with the most widespread coverage expected Sunday afternoon into
Monday as a cold front crosses the region.

Please visit our Advanced Hydrologic Prediction Service /AHPS/ web
page for specific area rivers and lakes observations and
forecasts.

&&

.CLIMATE...
Record Highs

July 19th...
Albany: 97 degrees 1904
Glens Falls: 95 degrees 1977
Poughkeepsie: 102 degrees 1991

July 20th...
Albany: 97 degrees 1991
Glens Falls: 97 degrees 1946
Poughkeepsie: 102 degrees 1991

July 21st...
Albany: 101 degrees 1930
Glens Falls: 96 degrees 2011
Poughkeepsie: 101 degrees 1977

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Excessive Heat Warning from noon to 8 PM EDT Saturday for
     CTZ001-013.
     Heat Advisory until noon EDT Saturday for CTZ001-013.
NY...Heat Advisory from noon to 8 PM EDT Saturday for NYZ032-033-
     042-047-051-054-058-061-063-082.
     Excessive Heat Warning from noon to 8 PM EDT Saturday for
     NYZ038>041-048>050-052-053-059-060-064>066-083-084.
     Heat Advisory until noon EDT Saturday for NYZ038>041-048>050-
     052-053-059-060-064>066-083-084.
     Heat Advisory until 8 PM EDT Saturday for NYZ043.
MA...Heat Advisory from noon to 8 PM EDT Saturday for MAZ001-025.
VT...Heat Advisory from noon to 8 PM EDT Saturday for VTZ013-014.
     Heat Advisory until 8 PM EDT Saturday for VTZ015.

&&

SYNOPSIS...NAS
NEAR TERM...BGM/NAS
SHORT TERM...NAS
LONG TERM...JPV
AVIATION...JPV
FIRE WEATHER...NAS
HYDROLOGY...NAS
CLIMATE...ALY Staff

www.weather.gov/albany
Hazardous weather outlook, Jul 19, 3:40 AM EST, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
440 AM EDT Fri Jul 19 2019

MAZ001-025-NYZ032-033-042-047-051-054-058-061-063-082-VTZ013-014-
201100-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Northern Warren-Schoharie-Western Albany-Eastern Rensselaer-
Western Greene-Eastern Columbia-Western Ulster-Northern Fulton-
Bennington-Western Windham-
440 AM EDT Fri Jul 19 2019

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for the Southern Adirondacks,
Northern Warren county, Schoharie Valley, Eastern Catskills and the
northern Taconics of eastern New York, as well as southern Vermont
and Berkshire county, Massachusetts.

.DAY ONE...Today and tonight.

Isolated thunderstorms are possible late this afternoon and evening.
There is a marginal risk for severe thunderstorms with damaging winds
as the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additional heat headlines may be needed on Sunday due to the
combination of high temperatures and humidity resulting in heat
indices in excess of 95 degrees.

There is a chance for thunderstorms Sunday into Monday due to a cold
frontal passage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ043-VTZ015-201100-
Northern Washington-Eastern Windham-
440 AM EDT Fri Jul 19 2019

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for Northern Washington and Eastern
Windham Counties.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Isolated thunderstorms are possible late this afternoon and evening.
There is a marginal risk for severe thunderstorms with damaging winds
as the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additional heat headlines may be needed on Sunday due to the
combination of high temperatures and humidity resulting in heat
indices in excess of 95 degrees.

There is a chance for thunderstorms Sunday into Monday due to a cold
frontal passage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-NYZ038>041-048>050-052-053-059-060-064>066-083-084-201100-
Northern Litchfield-Southern Litchfield-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Southeast Warren-
Southern Washington-
440 AM EDT Fri Jul 19 2019

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO NOON EDT SATURDAY...
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TO 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for the Mohawk and Hudson River
Valleys, southern Taconics, and Litchfield County in Connecticut.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Isolated thunderstorms are possible late this afternoon and evening.
There is a marginal risk for severe thunderstorms with damaging winds
as the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Excessive Heat Warning.

Additional heat headlines may be needed on Sunday due to the
combination of high temperatures and humidity resulting in heat
indices in excess of 95 degrees.

There is a chance for thunderstorms Sunday into Monday due to a cold
frontal passage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Albany radar (KENX), 74 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

2 heat, 1 thunderstorm wind. Local standard time, as filed.

Heat, Northern Berkshire

When
July 19, 11:00 AM EST to July 21, 7:00 PM EST
Where
Northern Berkshire forecast zone
Reported by
Mesonet
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Heat, Southern Berkshire

When
July 19, 11:00 AM EST to July 21, 7:00 PM EST
Where
Southern Berkshire forecast zone
Reported by
Mesonet
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Thunderstorm Wind, Berkshire

When
July 20, 8:10 PM EST
Where
Berkshire County, 1.23 mi SE of Cheshire
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.560, -73.150

Downed tree.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834794, 834795, 835965.